Browsing Dr. Peter Doshi by Author "Hung, Anna"
The possible harms of statins: What do product labels, patient package inserts, and pharmacy leaflets tell us?Doshi, Peter; Sieluk, Jan; Hung, Anna (American Pharmacists Association, 2019)Objectives: To evaluate the degree to which health care professionals and patients receive consistent messages regarding the possible harms of statins. Design: Cross-sectional study of prescribing information (PI), patient package inserts (PPIs), and pharmacy leaflets for 8 statins approved by the U.S. Food and Drug Adminstration. Setting: Not applicable. Participants: Not applicable. Main Outcome Measures: All passages describing 7 adverse events (diarrhea, arthralgia, dyspepsia, confusion, memory loss, rhabdomyolysis, and kidney failure) were extracted from PIs, PPIs, and pharmacy leaflets. For each type of information source and adverse event (drug-harm pair), 2 reviewers independently judged passages as indicating either a confirmed, unconfirmed, or mixed causal relationship between statin and adverse event (drug-harm pair). Disagreements were resolved through consensus, and the consistency between information sources was calculated. Results: PI and PPI consistently conveyed the relationship between a given statin and given adverse event (either both “confirmed” or both “unconfirmed”) in 12 of 17 evaluable drug-harm pairs. PPIs and pharmacy leaflets were consistent in 10 of 10 evaluable drug-harm pairs. PIs indicated a confirmed, causal relationship in 15 drug-harm pairs that were not mentioned in pharmacy leaflets. Likewise, PPIs indicated a confirmed, causal relationship in 7 drug-harm pairs that were not listed in pharmacy leaflets. Conclusion: Despite the widespread use of statins, we discovered considerable ambiguity in language used to describe the evidence concerning their possible harms and variable consistency between PIs, PPIs, and pharmacy leaflets. Further study is needed to understand the reason why pharmacy leaflets did not list, in 15 cases, adverse events that PIs indicated were causally related to the statin.